Starting Basal Insulin TONIGHT!

So two weeks ago I started taking humalog before meals and I went back to my endo this morning who told me it’s time for a basal insulin as well. I requested Humalog and he smiled and agreed. I will start at 2 units tonight. He told me to take it before supper or before bed, is there a difference?? Is 2 units a pretty small dose? I’m very hypo scared as I have said before and am wondering if I should start at 1 unit. When are you most likely to have a low with basal insulin?? Will I just KNOW that I’m low?
HAPPY VALENTINES DAY!!
-Jenn

Ok, I’m confused Jenn… Humalog is not a basal insulin, it’s a bolus (rapid acting) insulin. Basal insulins are Lantus and Levemir.Was that just a typo?



Assuming you are actually talking about a basal, yes 2 units is a very small dose. I would just start at 2, but if you are worried you can set an alarm and test during the night to make sure you aren’t low. I think most people take it at bedtime, but as long as you take it at the same time each night it’s fine. How high have your fasting numbers been? Happy Valentines Day to you as well! You’re getting there!

LOL SORRY yes a typo! I requested Levemir over Lantus!!

My fasting has been 120-145 he wants me to take 2 units and increase an additional 2 units every 3 days until my fasting is at 100

If you are talking about Lantus or Levemir (not Humalog?) and are worried about lows, you could take it in the moring. That way overnight it will be wearing off and there’s a less likely chance of a low (though a more likely chance you will wake up high). Two units is a very small dose.

In the book Using Insulin is detemir Levemir??

Yes, Detemir is Levemir. It is the newer of the two basal insulins and has a flatter picture. What I did was kept my Apidra in my butter compartment and my Levemir in a pull out drawer (for cheese I guess) Once it becomes a habit you get used to reaching for the right one in the right place.

Hard to say when you might be low, perhaps about 6 hours after taking is most common? As for how you will know if you are low, we all have different symptoms. Have you been low before, do you recognize the symptoms? They can be subtle. What I would suggest at first is testing, testing, testing. And then if you get a low number taking note of all the ways you feel, including emotional feelings (like irritability or spaciness) as well as physical.

But really you are a lot more likely to experience lows from your fast acting than your basal, especially starting at such a low dose and raising very gradually. Remember basal is long acting and so spread out over 24 hours. Bolus hits in 15 minutes and only lasts 3-4 hours. Dangerous lows are the ones where you plummet, not gradual descents. But yes, I understand that overnight is the most scary, so to reassure yourself you can test at 2AM or 3AM a couple times and you will feel better seeing you are in range. You are going to be very happy when you start seeing lower fastings. I assume you are already happy with the bolus you waited so long for!

Happy you’ve got basal. A good Valentine’s Day gift.



Two units is a very small dose, so don’t worry. We’re about the same weight & I take 5.5 units before bed & another 5 units in the morning. I doubt you’ll see much action from 1 unit. Basal starts working in 2-3 hours. With my dawn phenomenon I take Levemir right before bed. You can set the alarm during the night to test. No answer for when lows are most likely to occur with basal. When I was on Lantus I had afternoon lows consistently, but Levemir is more even.

Keep Levemir in the fridge where it’s not going to get shaken up, not the door.

Congrats on basal – and don’t worry, you’ll be ok. I’m doing fine with Lantus (dosage varies depending on the time of the month, but anywhere from 7-10 units), so what you’re taking is, as Gerri said, very low. I hear Levemir is smoother. With Lantus, I take a snack before bed and I’ve never had a severe hypo in the middle of the night, though if it’s time to scale back a bit sometimes I can get a hypo in the morning when I wake up if my bg is too low. Nothing I couldn’t treat immediately though. I don’t know about you but I’m still producing endogenous insulin so far as I know, otherwise my guess is that my level of basal would be more consistent and predictable. You’ll be fine. :slight_smile:

2 units is pretty small, but if thats all you need then thats a good thing.
When i was using MDI my last basal dosage was 48 units/daily of lantus!
Good Luck with this!

Compared to your basal, 2 units is actually small. If you think about it, 2 units will be released over a whole day, that is like less than 0.1 unit each hour. Your bolus is like ten times as much. Generally, lows with a basal set in slowly over a period of time. So far, my experience with NPH is that my lows set in late afternoon before dinner, and they come on slowly, dropping like 10 mg/dl in an hour, not a sudden onset.

And now that you describe your fasting as 120-145 mg/dl, I can tell you that your former impression that your fasting numbers were “fine” is really not true. You really should try to get your fastings down below 100 mg/dl. That does not mean that you will necessarily be below 100 mg/dl between meals, but that if you fasted, you would be below 100 mg/dl.

I’ve been low about 5 times since diagnosis in 60s (while on diet/exercise alone) and I never had any symptoms thats why I ask.

Yeah my doc told me to keep even my opened Levemir pen in the fridge since I will be using so little but I have been keeping my Humalog pen out…guess it’ll help me not confuse them! So you weigh around 100 and take 10.5 units Levemir per day, thats good to know, Thanks Gerri!

Well my fastings were fine, this has all come on so suddenly all of my numbers rose very quickly over just a few weeks. Good way to put it BCS .01 units an hour didn’t think of it like that, and the fact that you drop slowly with basal is very reassuring Thanks for the wonderful advice!

Wow!! Thanks Nola.

I weigh a few more pounds than you, but I don’t exercise as much.

Forgot to mention that the general guideline is that basal is around 50% the amount of bolus taken to give you an idea of how small 2 units is.

Sometimes we feel lows & sometimes we don’t. Your exercise low may have been a gradual one. The lows from insulin tend to be a more sharp decrease. I feel lows below 60, but around 60 I feel notihng. Again, everyone is different.

Weight is only one factor in determining dosage, Jenn. It also depends on insulin sensitivity, resistance if any, amount of exercise and whether or not your body is still making insulin.

That 50/50 balance between basal and bolus is also approximate. I’ve always taken more basal than bolus. Someone who eats low carb, for example would take significantly less bolus (and hence a lower percentage of the TDD), than someone who does not restrict carbs at all.

Gotcha, I am eating about 40 carbs per day.

Do you need to wait a certain amount of time after your last bolus to take your basal?
For the people who eat a snack before bed, (I’m assuming it’s without a bolus) is it to raise your bg to 100+ before bed or to prevent a low? Why the snack before bed??

I’ll answer the first question (I don’t snack before bed). It doesn’t matter at all when your basal is in relation to your bolus as the basal takes awhile to begin acting. The thing you do want to be careful about is how close to bed you bolus, because you don’t want much rapid insulin in your system when you are asleep. When I did two daily doses of Levemir I did my morning dose at the same time as my breakfast bolus. Even though it was, of course, two separate shots, it helped me remember and it still felt like less times having to do shots.